South Dakota, 2022

Damaging Winds in South Dakota, August 2, 2022

August 2, 2022 · NWS ABR · 5 events in 3 counties and zones

A cluster of storms moved along the Interstate 90 corridor in central South Dakota during the afternoon before pivoting northeast into east central South Dakota during the evening. The system produced a number of reports of winds with an intensity around 60 mph, with a peak gust of 79 mph at Poinsett Colony.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A cluster of storms moved along the Interstate 90 corridor in central South Dakota during the afternoon before pivoting northeast into east central South Dakota during the evening. The system produced a number of reports of winds with an intensity around 60 mph, with a peak gust of 79 mph at Poinsett Colony.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 2, 5:29 PM CST, 3 minutes earlier.

Area forecast discussion, Aug 2, 5:29 PM CST, 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
629 PM CDT Tue Aug 2 2022

.UPDATE...
Issued at 625 PM CDT Tue Aug 2 2022

See updated aviation discussion below.

&&

.SHORT TERM...(This Evening through Wednesday Night)
Issued at 242 PM CDT Tue Aug 2 2022

Temperatures have popped around and west of the Missouri River this
afternoon as dewpoints have fallen into the 40s. Models handled
areas west of the James really well, but were a tad overdone for
temperatures in the east. Still have a few hours of heating left,
though, so will wait to see where final highs shake out as heights
aloft continue to rise through 21z before suppression begins around
0z.

There is a complex baroclinic zone over the Dakotas this afternoon
with weak sfc low pressure. Additional shortwave energy will move
through this evening as an upper trough in North Dakota pushes the
ridge down. The shortwave activity along with a weak trough passage
at the sfc may be enough to support some thunderstorms by 3z. Better
forcing is farther south and east of this forecast area, so do not
anticipate much in the way of severe weather. Can't rule out a
stronger wind gust or two, however, given the steep lapse rates and
dry mid levels. Winds will shift to the north and northwest behind
the trough/front passage tonight.

Heights aloft will fall into the 576 to 582 range tonight with
little recovery by the end of daytime heating on Wednesday. This
will lead to cooler highs overall and even below normal forecast
temps in the east with highs only around 80 degrees.

.LONG TERM...(Thursday through Tuesday)
Issued at 242 PM CDT Tue Aug 2 2022

The long term portion of the forecast begins on Thursday with a
surface high pressure over Wisconsin, and an approaching low
pressure system from the northwest. The tight pressure gradient will
bring breezy southerly winds and increasing LLM. A few models
suggest WAA thunderstorms over southeastern SD late Thursday
afternoon into Thursday night. The WAA will continue Thursday night
into Friday, with 700 mb temps reaching 14-17C by 18Z Friday. By
this time, a frontal boundary should begin crossing the CWA with
winds become northwesterly. The combination of good mixing winds,
along with very warm thermal profiles, highs on Friday should warm
into the 90s and low 100s. Upper level forcing approaches the region
Friday night with the EML weakening, allowing for convection to
develop along the frontal boundary, mainly in northeastern SD and
western MN. The boundary shift south of the CWA on Saturday with
less humidity and cooler temperatures expected.

Mostly dry condition can be expected Sunday through Tuesday, along
with seasonal temperatures. An upper level ridge approaching the
region on Tuesday will bring above normal temperatures with highs in
the 80s and 90s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 625 PM CDT Tue Aug 2 2022

Terminals KABR,KATY,KPIR,KMBG

A few showers and thunderstorms are possible across the far
southern part of the area early this evening, with maybe a
sprinkle or light shower possible across the rest of the area
through midnight or so. Otherwise, VFR conditions will prevail
across the area tonight and through the day Wednesday.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 9 PM CDT this evening for SDZ008-018-019-
     021>023-037-048-051.

     Red Flag Warning until 7 PM MDT this evening for SDZ003-015.

MN...Heat Advisory until 9 PM CDT this evening for MNZ039-046.

&&

SHORT TERM...Wise
LONG TERM...SD
AVIATION...Parkin
Hazardous weather outlook, Aug 2, 4:07 AM CST, 13 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
507 AM CDT Tue Aug 2 2022

MNZ039-046-SDZ008-018-019-021>023-037-048-051-031015-
Traverse-Big Stone-Roberts-Spink-Clark-Grant-Hamlin-Deuel-Hand-Lyman-
Buffalo-
507 AM CDT Tue Aug 2 2022

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota and northeast South Dakota.

.DAY ONE...Today and tonight.

High humidity heat is expected today mainly throughout the James and
Big Sioux River valleys where heat index values could reach or
exceed 100 degrees. Much of the region west of the James River valley
is where low humidity heat is expected today, creating elevated fire
weather conditions this afternoon.

An isolated to widely scattered strong thunderstorm is possible late
tonight, mainly over portions of the Prairie Coteau of northeast
South Dakota into western Minnesota.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The next best chance for thunderstorms shows up in the forecast
Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ003-015-031015-
Corson-Dewey-
407 AM MDT Tue Aug 2 2022

This Hazardous Weather Outlook is for north central South Dakota.

.DAY ONE...Today and tonight.

Low humidity heat and the strongest west winds are expected here
today, creating Red Flag fire weather conditions this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The next best chance for thunderstorms shows up in the forecast
Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ004>007-009>011-016-017-020-033>036-045-031015-
Campbell-McPherson-Brown-Marshall-Walworth-Edmunds-Day-Potter-Faulk-
Codington-Stanley-Sully-Hughes-Hyde-Jones-
507 AM CDT Tue Aug 2 2022 /407 AM MDT Tue Aug 2 2022/

This Hazardous Weather Outlook is for central South Dakota, north
central South Dakota and northeast South Dakota.

.DAY ONE...Today and tonight.

High humidity heat is expected today mainly throughout the James and
Big Sioux River valleys where heat index values could reach or
exceed 100 degrees. Much of the region west of the James River valley
is where low humidity heat is expected today, creating elevated fire
weather conditions this afternoon.

An isolated to widely scattered strong thunderstorm is possible late
tonight, mainly over portions of the Prairie Coteau of northeast
South Dakota into western Minnesota.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The next best chance for thunderstorms shows up in the forecast
Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Dorn

The radar

The Aberdeen radar (KABR), 200 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lyman

When
August 2, 5:32 PM CST
Where
Lyman County, 0.5 mi E of Reliance Arpt
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
43.850, -99.560

Thunderstorm Wind, Lyman

When
August 2, 5:45 PM CST
Where
Lyman County, 1 mi W of Oacoma
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
43.800, -99.420

Thunderstorm Wind, Hamlin

When
August 2, 8:13 PM CST
Where
Hamlin County, 1.47 mi SSE of Stone Bridge
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.580, -97.040

A trained spotter estimated wind speeds of 60 mph.

Thunderstorm Wind, Hamlin

When
August 2, 8:15 PM CST
Where
Hamlin County, 3.45 mi S of Stone Bridge
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
44.550, -97.050

Thunderstorm Wind, Deuel

When
August 2, 8:29 PM CST
Where
Deuel County, 7.85 mi NNW of Johnsonville
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
44.660, -96.820

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2022Every state in 2022This day in weather historyWarnings in South Dakota, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044816, 1044815, 1044817, 1044818, 1044819.